Q. I have an awful problem with gas. The odor is so terrible no one would want to be around.
I talked to my doctor about it, but he said there was nothing he could give me for it because I have ulcers. I take simvastatin, Plavix, Prandin and amlodipine. Isn’t there anything I could take for this unbearable odor?
A. We are puzzled that you are not taking any medications to treat your ulcers. If they are due to an infection with Helicobacter pylori, as ulcers often are, your gas might decrease if the bacteria were eliminated. Several people treated for H. pylori with an antibiotic combination have told us that smelly gas was much less troublesome afterwards.
We have also heard that treating H. pylori may cure bad breath. Here is just such a message:
Q. I want to thank you for the information you provide in your column. When I read that the stomach bacteria H. pylori could sometimes cause bad breath, I was elated. Not only had I had a long-term problem of bad breath despite meticulous dental hygiene, I also had frequent heartburn and stomach aches.
I asked the doctor if I had H. pylori, and the test turned out positive. When I was treated, the symptoms cleared up. Thank you so much for your help.
A. Doctors have discovered that many cases of ulcers are caused by bacteria called Helicobacter pylori. Curing the infection can get rid of the ulcer problem once and for all.
Not all bad breath appears related to H. pylori, but we have heard from others that antibiotic treatment helped. We discuss this and other approaches for dealing with gas in our Guide to Digestive Disorders.